Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS Pittsburgh, PA

June 21, 2020Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2020, 3:48 PM EDT for Washington County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2020, 3:48 PM EDT (19:48 UTC)
Expired
Jun 21, 2020, 4:15 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:37 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 1:37 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Sun Jun 21 2020

.SYNOPSIS...
Warm weather and a periodic showers and storms is expected through
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...

Isolated to scattered storms showers/storms expected this afternoon
as convective temps are met. Severe threat is relatively minor with
best shot across eastern Ohio zones where downburst potential is
highest.

With limited cloud cover, outside of any convection, daytime highs
should approach 90 degrees.

Activity that does develop will fade quickly this evening with
atmospheric stabilization.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

The upper level Ridge begrudgingly shifts eastward on Monday, and
the shortwave trough to our west does make some headway to the east.
However, it appears that a portion of the upper level energy will be
used to move the ridge, reducing the large scale ascension as it
cross eastern Ohio. There will be an increased risk for thunderstorms
on Monday, but zoning in on any particular area is difficult due to
differences in model solutions and the fact that the shortwave looks
to spin northward on the western periphery of the ridge.

The ridge is finally shoved eastward Monday night and the ensuing
height falls will allow a cold front, over the upper midwest, to
move eastward during the day. The surface boundary will reach the FA
late in the afternoon and continue eastward through Tuesday evening.
This front will spark another round of showers and storms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Periodic rain chances will continue into the weekend as additional
shortwaves cross the region.

Temperatures will run near or above seasonal averages through the
long term.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Isolated thunderstorms will be possible this afternoon, but
confidence is low on coverage given substantial capping in place.
Continued to carry VCTS at most sites for now, though this may need
to be pared down with further evaluation.

Light winds continue through the period.

.Outlook...
Periodic rain and restriction chances anticipated are likely through
mid week with several passing disturbances and a frontal approach.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 21, 1:22 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
122 PM EDT Sun Jun 21 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-221730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
122 PM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 1:36 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
136 PM EDT Sun Jun 21 2020

OHZ048-057-211800-
Coshocton-Muskingum-
136 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTHWESTERN MUSKINGUM
COUNTIES...

At 136 PM EDT, a strong thunderstorm was located near Frazeysburg, or
8 miles northwest of Zanesville, moving northeast at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Zanesville...                     Dresden...
Drake...                          Dillon State Park...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4016 8203 4016 8179 4007 8184 3996 8214
      4007 8218
TIME...MOT...LOC 1736Z 235DEG 9KT 4006 8209
Special weather statement, Jun 21, 3:04 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT Sun Jun 21 2020

PAZ013-211930-
Lawrence-
304 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN LAWRENCE COUNTY...

At 304 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle. the storm is nearly stationary.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Castle...                     New Wilmington...
Oakwood...                        New Castle Northwest...
New Beaver...                     Pulaski...
Bessemer...                       South New Castle...
S.n.p.j....

This includes the following highways...
  Pennsylvania Turnpike between mile markers 4 and 5.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4105 8018 4086 8044 4098 8052 4106 8052
      4113 8043 4113 8033
TIME...MOT...LOC 1904Z 317DEG 4KT 4105 8042
Special weather statement, Jun 21, 3:20 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
320 PM EDT Sun Jun 21 2020

PAZ029-211945-
Washington-
320 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN WASHINGTON COUNTY...

At 320 PM EDT, a strong thunderstorm was located over Avella. the
storm is nearly stationary.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Avella...                         Wolfdale...
McGovern...                       Burgettstown...
Hickory...                        Taylorstown...
West Middletown...                Atlasburg...
Slovan...                         Langeloth...
Meadow Lands...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4013 8041 4023 8052 4032 8052 4041 8041
      4023 8021
TIME...MOT...LOC 1920Z 317DEG 4KT 4026 8043
Special weather statement, Jun 21, 3:42 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Sun Jun 21 2020

PAZ013-212000-
Lawrence-
342 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WESTERN LAWRENCE COUNTY...

At 342 PM EDT, a strong thunderstorm was located over Oakwood, or
near New Castle. the storm is nearly stationary.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
New Castle...                     Oakwood...
New Castle Northwest...           New Beaver...
Bessemer...                       South New Castle...
S.n.p.j....

This includes the following highways...
  Pennsylvania Turnpike near mile marker 5.
  Interstate 376 in Pennsylvania between mile markers 7 and 14.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4100 8024 4088 8043 4096 8052 4101 8052
      4111 8038
TIME...MOT...LOC 1942Z 317DEG 3KT 4099 8040
Special weather statement, Jun 21, 3:46 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT Sun Jun 21 2020

PAZ029-212030-
Washington-
346 PM EDT Sun Jun 21 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT WESTERN WASHINGTON COUNTY...

At 345 PM EDT, strong thunderstorms were clustered over East
Washington, or near Washington. the storm is nearly stationary. Wind
gusts up to 55 mph and small hail are possible with these storms.

Locations impacted include...
Washington...                     Canonsburg...
Avella...                         Cecil-Bishop...
Wolfdale...                       McGovern...
East Washington...                McDonald...
Houston...                        Claysville...
Eighty Four...                    Hickory...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 6 and 31.
  Interstate 79 in Pennsylvania between mile markers 28 and 50.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4001 8036 4024 8052 4029 8052 4041 8028
      4033 8018 4033 8016 4014 8002
TIME...MOT...LOC 1945Z 100DEG 2KT 4017 8018

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:04 PM EDTSpecial Weather StatementPBZLawrence26 min
Jun 21, 3:20 PM EDTSpecial Weather StatementPBZWashington25 min
Jun 21, 3:42 PM EDTSpecial Weather StatementPBZLawrence18 min
Jun 21, 3:46 PM EDTSpecial Weather StatementPBZWashington44 min
Jun 21, 4:15 PM EDTSevere Thunderstorm WarningPBZWashington30 min
Jun 21, 4:38 PM EDTSpecial Weather StatementPBZLawrence37 min
Jun 21, 5:43 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence32 min
Jun 21, 5:48 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence27 min
Jun 21, 6:20 PM EDTSpecial Weather StatementPBZBeaver25 min
Jun 21, 6:53 PM EDTSevere Thunderstorm WarningPBZArmstrong22 min
Jun 21, 1:36 PM EDTSpecial Weather StatementPBZMuskingum24 min
Jun 21, 5:39 PM EDTSpecial Weather StatementPBZColumbiana21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.